Kentucky, 2003

Flooding in Kentucky, February 19 to 28, 2003

February 19 to 28, 2003 · NWS PAH · 6 events in 6 counties and zones

Moderate flooding occurred along parts of the Kentucky side of the Ohio River. The river crested on the last day of the month at most locations, including Paducah.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate flooding occurred along parts of the Kentucky side of the Ohio River. The river crested on the last day of the month at most locations, including Paducah. The crest of 45 feet at Paducah was 6 feet above flood stage. Some rural county roads were closed, and riverside parks and campgrounds were flooded. Extensive flooding of low-lying woods and fields occurred near the river. Very few if any structures were damaged by flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 2:00 PM CST, 4 hours earlier.

Area forecast discussion, Feb 19, 2:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST WED FEB 19 2003

THE BULK OF THE RAIN WAS DEPARTING THE PAH FA BY AROUND
MIDDAY...THOUGH SOME SCT ACTIVITY REMAINED BEHIND THE MAIN BODY.
THIS WL BE MONITORED CLOSELY THRU THE PM...BUT MODELS SHOW IT DRYING
OUT ENOUGH THAT BY 00Z THERE SHOULD BE NO CAUSE FOR ITS MENTION.

HOWEVER...MODELS ARE NOT TOO DISTINCTLY DRYING...PARTICULARLY IN THE
SRN/SERN PTNS FA. GIVEN THE UPPER FLOW PATTERN STAYS MOIST
W-SWLY...WE WL LEAN TOWARD MORE CLOUDS THAN NOT ACROSS THE
S/SE...WHILE THE NRN PTNS MAY SEE PTCLDY SKIES THAT WL LAST THRU
TOMORROW. SOME SUNSHINE COULD WELL BLEED THRU EVEN SRN PTNS FA
TOMORROW...ESPECIALLY TOMORROW AM...BUT BY LATER IN THE DAY THE
FIRST VORT EJECTION SHOULD BE MOISTENING UP THE PROFILE AGAIN BY 00Z
FRI. HERE IS WHERE THE MODELS HAVE CHANGED SINCE THEIR LAST
RUN...AND THE TREND OF EVEN THE VERY WET PREVIOUS RUN OF THE ETA IS
TOWARD THE DRIER GFS. THE GFS SEEMS TO HANDLE THE TWO DISTINCT SHOTS
BETTER AND SINCE THATS THE WAY THE ETA/NGM ARE TRENDING WE WL BIAS
OUR FORECAST HEAVILY IN THE GFS DIRECTION.

THAT WL RESULT IN A CHC NON CONVECTIVE PCPN COMING IN THU
NIGHT...ALTHOUGH LOWER THAN PREVIOUSLY THOUGHT. THIS SEEMS
REASONABLE TOO GIVEN THE SURFACE LOW TRACK WHICH ALL MODELS SUGGEST
TO BE TO OUR SOUTH AND EAST. VORT LIFTS OUT AND GIVES BEST CHC POPS
HOP AREA FRI AM...WHERE WELL STAY LKLY...BUT AGAIN IT TAPERS OFFER
FAIRLY SIGNIFICANTLY TO THE NORTH AND WEST. GFS AND MAV GUIDANCE
SUGGESTS QPF AVERAGES OF 0.50 OR LESS WITH THIS ROUND...MAINLY HOP
AREA.

THE PROFILE STAYS PRETTY MOIST AWAITING THE NEXT VORT AND THUS NEXT
BEST SHOT FOR PCPN...WHICH WL COME LATE FRI NIGHT. AGAIN THE
EMPHASIS WL BE TO OUR SOUTH AND EAST W/THE HOP AREA IN HIGH CHC
POPS...TAPERING TO LOW CHC TO THE NORTH AND WEST. AND WHILE SURFACE
TEMPS ARE IN THE 30S...BLAYER TEMPS/1000-850MB THICKNESSES ARE
SUFFICIENTLY WARM TO KEEP PCPN LIQUID THRU SAT. WE LINGER THE CHC
SAT AS THE UPR TROF LIFTS OUT. AGAIN GFS AND MAV QPF AVERAGES SHOULD
BE 0.50 OR PROBABLY LESS...AND AGAIN MAINLY HOP AREA...KEEPING
STORM TOTALS LIKELY LESS THAN 1 EVEN SE. THEREFORE WE WL UPDATE THE
EFS AND DOWNPLAY THE HIGH QPF THREAT.

THE NEXT CHC OF SNOW STILL LOOKS TO BE SUNDAY...BUT THE NEW GFS IS A
LTL SLOWER AND IS TRACKING THE SURFACE LOW OVER THE HEART OF THE FA.
THAT ALLOWS FOR SLY LOW LAYER FLOW OVR THE SRN 1/2 OF THE
FA...PROBABLY KEEPING PCPN CHC RA OR AT LEAST RA OR SN THERE. SUN
NIGHT THE LOW LIFTS UP THE OH VALLEY AND MAY BE THE BETTER CHC FOR
SNOW...AGAIN ACROSS THE NRN REACHES OF THE FA...ON THE BACK SIDE OF
THE LOW. STILL ALOT OF IFFINESS IN THIS LOW TRACK FOR NOW BUT WL
CONTINUE ITS MENTION ON THE HWO.

WL KEEP THE GOING MAV BIAS ON TEMPS...ESP CONSIDERING OUR OVERALL
PREFERENCE FOR THE GFS.

.PAH...NONE

DH
Hazardous weather outlook, Feb 19, 7:43 AM CST, 10 hours 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
743 AM CST WED FEB 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

..HEAVY RAINFALL POSSIBLE THIS WEEK...
...MAY PRODUCE OR AGGRAVATE ALREADY FLOODED LOCATIONS...

.DAY ONE...TODAY AND TONIGHT

A SERIES OF WEATHER SYSTEMS WILL MOVE INTO THE QUAD STATE AREA THIS
WEEK. THE FIRST WILL MOVE ACROSS THE TENNESSEE VALLEY TODAY. THIS
SYSTEM IS ANTICIPATED TO PRODUCE FROM TO 1/2 TO 1 INCH OF RAIN OVER
PORTIONS OF THE REGION. LOCALLY HIGHER TOTALS MAY OCCUR. IN
ADDITION...SOIL CONDITIONS REMAIN SATURATED FROM RECENT HEAVY
RAIN...ICE AND SNOW. THE COMBINATION OF SATURATED SOIL AND RAIN
AMOUNTS CLOSE TO AN INCH MAY CAUSE LOCALIZED FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM TAKING AIM ON THE REGION THURSDAY NIGHT THROUGH
SATURDAY HAS THE CAPABILITY OF PRODUCING SIGNIFICANT RAINFALL ACROSS
THE AREA. DEPENDING ON THE TRACK AND STRENGTH OF THIS SYSTEM...
FLOODING WILL BE POSSIBLE DUE TO SATURATED SOIL CONDITIONS AND
RELATIVELY HIGH WATER LEVELS ON AREA CREEKS AND STREAMS.

FOR MORE DETAILED INFORMATION...PLEASE SEE THE HYDROLOGIC OUTLOOK
/SDFESFPAH/.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF LOCALLY HEAVY
RAINFALL AND ANY OBSERVED FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Ballard

When
February 19, 6:00 PM CST to February 28, 11:59 PM CST
Where
Ballard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Flood, Crittenden

When
February 19, 6:00 PM CST to February 28, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Flood, Henderson

When
February 19, 6:00 PM CST to February 28, 11:59 PM CST
Where
Henderson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Flood, Livingston

When
February 19, 6:00 PM CST to February 28, 11:59 PM CST
Where
Livingston forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Flood, McCracken

When
February 19, 6:00 PM CST to February 28, 11:59 PM CST
Where
McCracken forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Flood, Union

When
February 19, 6:00 PM CST to February 28, 11:59 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341911, 5341912, 5341913, 5341914, 5341915, 5341916.